Kentucky heart patients, is your doctor putting you on Dabigatran to prevent stroke? Challenge him or her! You may be better off sticking with the 50-year-old medication, warfarin.
A Troubling Tale
A case report published in the April 2012 issue of the Journal of Clinical Toxicology relates the following story:
A 92-year-old man with a history of chronic obstructive pulmonary disease (COPD) and hypothyroidism was diagnosed with atrial fibrillation, a common form of heart arrhythmia. His doctor subsequently prescribed 150 mg. of Dabigatran twice a day. The man took his first dose before going to bed.
He woke up the next morning with extreme rectal bleeding. Upon arriving at the emergency room, he was given intravenous fluids, packed red blood cells, vitamin K, and antibiotics. When doctors performed an emergency endoscopic exam, they found a bleeding gastric ulcer. Because there is no reversal agent for Dabigatran, the emergency room staff had a hard time stopping the bleeding. The staff also suspected an underlying renal insufficiency, which may have caused toxic levels of Dabigatran to develop in his system.
The man’s blood pressure plummeted. He was intubated and given additional units of blood, to no avail. After a series of minor improvements and declines, he died six days after he was admitted to the hospital.
What Can Be Learned From This Experience?
The authors of this case report concluded by saying, “In older patients who have renal insufficiency, there is a potential for gastrointestinal bleed; the advantage over warfarin does not outweigh the risk of fatal bleeding.”
If you have experienced injury from Dabigatran in Kentucky, contact the Louisville medication complication lawyers at Gray and White Law. Call us at 502-210-8942 or toll free at 888-450-4456 and set up a FREE, no-obligation consultation.